Fentanyl Overdose Symptoms, Side Effects & Treatment

If you believe you or someone else is experiencing fentanyl overdose symptoms, please call 911 right away. Fentanyl is an extremely potent potentially fatal drug and should not be underestimated.

Fentanyl, also known as fentanil, is an incredibly potent synthetic opioid pain medication with a rapid onset and short duration of action. This drug is considered to be around 50 to 100 times more potent than morphine, while some fentanyl analogues such as carfentali, which are designed to mimic the pharmacological effects of the original drug, may be as much as 10,000 times more potent than morphine. Fentanyl brand names include:

  • Actiq
  • Duragesic
  • Fentora
  • Sublimaze

Individuals who abuse opioids, particularly heroin, are more likely to ingest fentanyl, knowingly or unintentionally. This puts them at an even higher risk of overdose.

In 2015 alone, 33,091 people died due to overdose on opioids like fentanyl.

Learning how to recognize the indications of a fentanyl overdose and getting professional substance abuse treatment may save a life.

Fentanyl Overdose Symptoms: Side Effects of Fentanyl

As an extremely potent opioid drug, fentanyl is very carefully prescribed and dosed by medical professionals. Those who abuse fentanyl may use the drug outside of prescription guidelines or without a prescription altogether, which can drastically increase their risk of lethal overdose.

Fentanyl’s most common side effects of Fentanyl use include

  • Asthenia(weakness)
  • Diarrhea
  • Nausea
  • Constipation
  • Dry mouth
  • Somnolence
  • Confusion
  • Sweating

Some of the less common side effects of Fentanyl use include:

  • Abdominal pain
  • Anxiety
  • Depression
  • Anorexia and weight loss
  • Headache
  • Fatigue
  • Dizziness
  • Nervousness
  • Hallucinations
  • Flu-like symptoms
  • Dyspepsia(indigestion)
  • Dyspnea (shortness of breath)
  • Hypoventilation
  • Urinary retention abuse

Fentanyl Overdose Symptoms: Risks of abuse

With a powerful drug like fentanyl the risk of abuse is exceedingly high, especially considering the drug’s medical use is so limited to treating extreme cases. So when people take fentanyl in higher doses or more frequently than prescribed it of course elevates their risk for serious side effects and experiencing fentanyl overdose symptoms.

As far as recreational use, fentanyl is extremely dangerous. Using this drug in any way other than intended, such as snorting or injecting it, is not only illicit abuse of the chemical, but potentially life-threatening. In recent years drug dealers have been mixing fentanyl powder with heroin to increase potency or compensate for low-quality heroin. This illegally manufactured, non-pharmaceutical fentanyl cut into other substances caused an outbreak of overdose deaths in the United States and Canada over the past several years.

Combining fentanyl with other drugs can have effects that either compound the already severe side effects of fentanyl or contradict the effect and cause more chaos in the body. Using fentanyl with other substances is very hazardous, especially with drugs such as:

  • Alcohol
  • Stimulants
  • Benzodiazepines
  • Antidepressant medication

The Center for Disease Control and Prevention (CDC) conducted a study recently that showed:

  • 82% of fentanyl overdose deaths involved illegally manufactured fentanyl
  • Only 4% were suspected to originate from a prescription

National Forensic Laboratory Information System reported:

  • 942 fentanyl seizures in 2013
  • 3,344 fentanyl seizures in 2014

Fentanyl Overdose Symptoms: Signs to Look For

Being able to address a possible overdose means being able to recognize and understand some of the possible fentanyl overdose symptoms. While one of these may not be a definite indication, noticing a combination of symptoms may be a more serious issue.

A person experiencing fentanyl overdose symptoms may present with the following overdose signs:

  • Pinpoint pupils
  • Pale skin
  • Nausea
  • Choking sounds or gurgling/snoring noises
  • Weak muscles
  • Dizziness
  • Confusion
  • Extreme sleepiness
  • Very low blood pressure
  • Dangerously slowed or stopped breathing
  • Blue skin tinge nails and lips
  • Loss of consciousness
  • Intensely slowed heart beat
  • Coma
  • Seizure
  • Death

The effects of fentanyl overdose symptoms on an individual’s respiratory system and heart rate are the most serious relating to risk of death or permanent damage. Not only can this lead to coma or death, but even after surviving the overdose there can still be complications.

If not treated immediately, the impact of fentanyl overdose symptoms on the heart and respiratory system may cause residual problems such as permanent brain damage.

Fentanyl Overdose Symptoms: How Much Is Too Much?

It is difficult to determine the exact dose it would take for someone to experience fentanyl overdose symptoms. According to some medical professionals, 250 micograms of fentanyl might represent a lethal dose of fentanyl. However, most individual’s using heroin and other drugs are unaware that they have ingested the drug at all, let alone know how much fentanyl is in the doses.

At the end of the day, fentanyl overdose symptoms can vary depending on the individual, and the amount it takes to overdose will vary to. Some elements that impact the odds of overdosing includes:

  • Other drugs taken
  • Height
  • Weight
  • Age
  • Physical condition

In the event of an overdose of fentanyl you should seek immediate emergency medical assistance. Some cases require several doses of Narcan (Naloxone), the opioid overdose antidote, to stabilize the individual suffering from an overdose. Even if you have access to Narcan or Naloxone yourself, always contact emergency medical services to get assistance, because when the antidote wears off the overdose could return, or there may be other severe complications.

Opiate medications and street drugs have done a great deal of damage these past few years. Synthetic opioids like fentanyl have raised the risks and increased the death rates in a big way. Far too many lives are ruined, or brought to an abrupt end, because of overdoses when there is real help out there. Don’t wait until after an overdose. If you or someone you love is struggling with substance abuse or addiction, please call toll-free now.

CALL NOW 1-888-922-5398

Pin It on Pinterest

%d bloggers like this: